What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 18, 6:50 PM CST, 2 minutes earlier. Its key messages:
- Periods of thunderstorms (generally 30-50% coverage) are expected through the overnight hours. The severe risk is marginal (level 1 of 5), with isolated damaging wind gusts and locally heavy rain the primary hazards.
- Heat and humidity will begin to be shunted to our south through the day Tuesday. While some triple digit heat indices remain possible Tuesday afternoon mainly south of I-72, a more comfortable and seasonal air mass will overspread central Illinois by Wednesday and persist through the weekend.
Area forecast discussion, Aug 18, 6:50 PM CST, 2 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
750 PM CDT Mon Aug 18 2025
.KEY MESSAGES...
- Periods of thunderstorms (generally 30-50% coverage) are
expected through the overnight hours. The severe risk is
marginal (level 1 of 5), with isolated damaging wind gusts and
locally heavy rain the primary hazards.
- Heat and humidity will begin to be shunted to our south through
the day Tuesday. While some triple digit heat indices remain
possible Tuesday afternoon mainly south of I-72, a more
comfortable and seasonal air mass will overspread central
Illinois by Wednesday and persist through the weekend.
&&
.UPDATE...
Issued at 750 PM CDT Mon Aug 18 2025
An MCS has been expanding across the northern third of Illinois
the last several hours, with storms as far southwest as Macomb.
Most of the severe activity has been near and north of I-80, with
some concerns across our far northern counties at times. Surface
based CAPE's on our evening sounding are quite high at 4500 J/kg,
but low level shear is fairly meager at 20 knots. Some stray
downburst winds will be the main severe concern with storms going
through our area, and the level 1 severe threat remains in place.
Precipitable water values around 1.9 inches are close to
climatological maximum, so heavy rain will be a concern as well.
Latest runs of the HRRR suggest storms closing in on I-70 toward
4 am. Rain chances have been updated into Tuesday, drying out the
northern CWA faster.
Heat Advisory will be allowed to expire at 8 pm. Still some
potential for reaching 100+ heat index on Tuesday near and south
of I-70, but with the front arriving and more convective
potential, not enough confidence to extend the advisory at this
point.
Geelhart
&&
.DISCUSSION...
Issued at 203 PM CDT Mon Aug 18 2025
A strong upper level ridge will remain over the lower and middle
Mississippi Valley today, while at the surface, high pressure
stretches from the lower Great Lakes across the upper Ohio Valley.
Hot and humid conditions persist in the low level southwesterly
flow across central Illinois today with triple digit heat indices
common this afternoon and a heat advisory remains in effect into
this evening. Convective evolution through the remainder of today
and tonight remains uncertain, but showers and storms remain in
the forecast. Latest RAP shows 2500-3500 J/kg MLCAPE across all
of Central Illinois this afternoon, though deep layer shear is
weak. 0-6km shear vectors range from roughly 15 kts in the
northern counties down to around 5 kt in the south. The weak
shear should limit a more organized severe threat across central
Illinois, but the moderately strong instability and DCAPE values
around 1300 J/kg suggest that strong downburst winds will be
possible from the strongest storms. In addition, slow storm
motions are expected in the weak steering flow under the influence
of the upper ridge. This could lead to some pockets of locally
heavy rain. 12Z HREF produces a few localized areas of 2.0+ inches
of rain. In terms of timing, storms are ongoing across northern
Illinois with a trailing outflow boundary approaching the Illinois
River Valley late this afternoon. The better convergence remains
well to our north, but the forcing may be sufficient to kick off a
few isolated storms this afternoon. Despite their poor handling
of ongoing convection, CAMs continue to show an increase in storm
coverage this evening into the overnight hours in response to
increasing mid level warm air advection.
On Tuesday, upper level ridge will begin to retrograde towards
the Desert Southwest as a shortwave trough digs across the Great
Lakes. At the surface, a weak cold front will sag south across
central Illinois through the day. Depending on the overall
coverage of storms tonight, and if storms are able to congeal
enough to develop a cold pool, this will have implications for
both temps/heat indices and convective chances Tuesday as it
helps push the effective cold front across the area a little
faster. Given the overall uncertainty on the evolution of storms
through the rest of today and tonight, and the potential for a
cold pool to help push the effective front to our south early
Tuesday, will hold off for now on additional heat headlines. The
southern portions of the CWA have the best chance of needing an
additional Heat Advisory. Temps are expected to top out in the
mid/upper 80s across the northern CWA to lower 90s south but
humidity levels will remain elevated with dew points still running
well into the 70s. Slightly lower dew point air will gradually
filter into central Illinois Tuesday night into Wednesday.
Additional showers and storms will be possible through the day
Tuesday along the slow moving cold front, though some of the CAMs
with a more pronounced cold pool system overnight suggest the
storm threat may be confined to areas south of I-72.
By Wednesday, the cold front will be to our south and high
pressure will build across the Great Lakes. Locally, dew points
will drop back into the upper 60s and afternoon highs will remain
in the 80s areawide. This more seasonal air mass is expected to
persist through the remainder of the week and into the weekend.
Temps may dip even more over the weekend with highs in the 70s for
portions of central Illinois behind another cold front.
Deubelbeiss
&&
.AVIATION... (For the 00z TAFs through 00z Tuesday Evening)
Issued at 612 PM CDT Mon Aug 18 2025
Line of thunderstorms from about KGBG-KFEP is moving east, largely
staying north of the central Illinois TAF sites, though a cluster
of storms is straggling across southeast Iowa. With time, storm
threat will be shifting southeast somewhat, ahead of a cold front.
Will include PROB30 groups at all sites for about a 3-4 hour
period, beginning around 01-02Z at KPIA/KBMI and around 05-07Z
from KSPI-KCMI. As the front settles southward Tuesday morning,
winds will shift around to the northwest.
Outside of temporary visibility restrictions within heavier
storms, there is some concern for MVFR ceilings for a time Tuesday
morning (12-15Z) near and just north of KPIA/KBMI. Ensemble
probabilities at these two sites are around 20-40%. Will include
ceilings down to about 3500 feet for now, and keep a close eye on
this potential.
Geelhart
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 18, 1:05 PM CST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
205 PM CDT Mon Aug 18 2025
ILZ027>031-036>038-040>057-061>063-066>068-191915-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-
205 PM CDT Mon Aug 18 2025
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Tonight.
Heat indices will slowly fall from the triple digits early this
evening into the mid 70s overnight.
Scattered thunderstorms are possible this evening into tonight (30
to 40% chance). Any storm that develops will be capable of frequent
lightning, heavy rain, and locally strong winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a 30-50% chance of thunderstorms Tuesday, with the highest
chances during the morning. Severe weather is not expected, but
locally heavy rain and frequent lightning are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
ILZ071>073-191915-
Clay-Richland-Lawrence-
205 PM CDT Mon Aug 18 2025
This Hazardous Weather Outlook is for southeast Illinois.
.DAY ONE...Tonight.
Heat indices will slowly fall from the triple digits early this
evening into the mid 70s overnight.
Scattered thunderstorms are possible this evening into tonight (20
to 30% chance). Any storm that develops will be capable of frequent
lightning, heavy rain, and locally strong winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The combination of heat and humidity is forecast to result in heat
indices of 100 to 105 Tuesday afternoon.
There is a 30-40% chance of thunderstorms Tuesday. Severe weather is
not expected, but locally heavy rain and frequent lightning are
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
Bumgardner
In the hours before
Special weather statement, Aug 18, 5:26 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Lincoln IL
626 PM CDT Mon Aug 18 2025
ILZ028-190000-
Stark-
626 PM CDT Mon Aug 18 2025
...STRONG THUNDERSTORMS WILL IMPACT STARK...NORTHEASTERN KNOX AND
NORTHWESTERN PEORIA COUNTIES THROUGH 700 PM CDT...
At 624 PM CDT, Doppler radar was tracking wind gusts along a line
extending from near Osceola to near La Fayette, ahead of strong
thunderstorms. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wyoming, Toulon, Osceola, Bradford, Elmira, La Fayette, Castleton,
West Jersey, and Duncan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4097 8964 4097 8997 4098 8999 4115 8998
4115 8987 4123 8986 4124 8964
TIME...MOT...LOC 2324Z 290DEG 27KT 4125 8976 4109 9002
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AATSpecial weather statement, Aug 18, 6:30 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Lincoln IL
730 PM CDT Mon Aug 18 2025
ILZ027-036-190100-
Knox-Fulton-
730 PM CDT Mon Aug 18 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FULTON AND SOUTHERN
KNOX COUNTIES THROUGH 800 PM CDT...
At 729 PM CDT, Doppler radar was tracking a gust front along a line
extending from near Abingdon to near Bushnell, ahead of strong
thunderstorms. Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Abingdon, Cuba, Avon, Fairview, London Mills, Maquon, St. Augustine,
Smithfield, Marietta, Ellisville, Fiatt, Delong, and Middle Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4085 9044 4080 9005 4039 9022 4047 9045
TIME...MOT...LOC 0029Z 295DEG 25KT 4077 9046 4058 9055
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AATSpecial weather statement, Aug 18, 6:52 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
752 PM CDT Mon Aug 18 2025
ILZ030-190115-
Marshall-
752 PM CDT Mon Aug 18 2025
...STRONG THUNDERSTORMS WILL IMPACT EASTERN MARSHALL AND NORTHWESTERN
WOODFORD COUNTIES THROUGH 815 PM CDT...
At 751 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wenona to near Toluca. Movement was east at 20
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Toluca, Washburn, Wenona, Varna, La Rose, and Lake Wildwood.
This includes Interstate 39 between mile markers 29 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4110 8905 4093 8905 4092 8946 4111 8924
TIME...MOT...LOC 0051Z 289DEG 20KT 4108 8905 4095 8920
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AAT